Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Wilmington, NC

April 17, 2006Bladen County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 17, 2006, 4:43 PM EDT for Bladen County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2006, 4:43 PM EDT (20:43 UTC)
Expired
Apr 17, 2006, 5:30 PM EDT
In force
47 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 64 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 4:45 PM EDTTSTM WND GST 605 Ne White Lake, NCWINDS ESTIMATED BETWEEN 60-65 MPH.
Apr 17, 4:50 PM EDTTSTM WND DMGEast Arcadia, NCTREES AND LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 2:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-484 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 172045
SVRILM
NCC017-172130-
/O.NEW.KILM.SV.W.0041.060417T2043Z-060417T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
445 PM EDT MON APR 17 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE   
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS     
  WERE LOCATED ALONG A LINE EXTENDING FROM SMITHS CROSSROADS TO      
  LAGOON AND CLARKTON...MOVING SOUTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL SOUTHEASTERN BLADEN COUNTY BY 500 PM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT 
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON 
NC.

LAT...LON 3475 7856 3465 7878 3458 7884 3452 7884
      3448 7883 3446 7865 3440 7850 3438 7840
      3438 7829 3445 7818 3451 7827 3456 7828
      3468 7835 3479 7844

$$

SRP
2 follow-up statements
000 
WWUS52 KILM 172107
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT MON APR 17 2006

NCC017-172130-
/O.CON.KILM.SV.W.0041.000000T0000Z-060417T2130Z/
BLADEN NC-
506 PM EDT MON APR 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
BLADEN COUNTY...

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE 
STORMS WERE LOCATED SOUTH OF A CLARKTON TO BAY TREE LAKE LINE... 
MOVING SOUTHEAST AT 45 MPH.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS BLADEN 
COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3461 7845 3451 7862 3447 7868 3446 7865
      3440 7850 3437 7841 3438 7829 3445 7818
      3451 7827 3456 7828 3464 7833

$$

SRP
000 
WWUS52 KILM 172126
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
526 PM EDT MON APR 17 2006

NCC017-172136-
/O.EXP.KILM.SV.W.0041.000000T0000Z-060417T2130Z/
BLADEN NC-
526 PM EDT MON APR 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR BLADEN COUNTY WILL EXPIRE AT
530 PM EDT...

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3461 7845 3451 7862 3447 7868 3446 7865
      3440 7850 3437 7841 3438 7829 3445 7818
      3451 7827 3456 7828 3464 7833

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:18 PM EDT, 25 minutes earlier.

Area forecast discussion, Apr 17, 4:18 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT MON APR 17 2006

.SHORT TERM (THROUGH WEDNESDAY NIGHT)...
CONVECTION ON THE DOORSTEPS OF THE ILM CWA. SVR WATCH GOOD UNTIL 8
PM. ALL INGREDIENTS THERE FOR POSSIBLE SEVERE...EVEN WITH A LIMITING
MOISTURE. SEA BREEZE BNDRY WELL DEFINED NOW...AND WILL BE AN
ADDITIONAL PLAYER WITH THE SEVERE CONVECTION. SFC COLD FRONT ALSO
DROPPING SOUTHWARD AND HAS BEEN THE FOCUS FOR CONVECTION TO TRAVERSE
ALONG IT. UPPER LOW TO OPEN UP AND ACCELERATE AS IT GETS CAUGHT AND
ABSORBED BY THE LONG-WAVE TROF. THERE4...DO NOT SEE A LONG PLAYED
OUT SEVERE EVENT.

COLD FRONT DROPS ENTIRELY SOUTH OF THE AREA AROUND MIDNIGHT...ENDING
ALL PCPN. EXCELLENT CHANGE IN AIR MASS WITH CAA IN EARNST BY TUE
MORNING AS THE UPPER TROF AMPLIFYS. CAA CEASES BY EARLY
WEDNESDAY...WITH THE CWA BECOMING SANDWICHED BETWEEN 2 UPPER CUTOFF
SYSTEMS. TEMPS IN THE SHORT TERM WILL AVERAGE BELOW CLIMO NORMS.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
FOR THURSDAY INTO FRIDAY...THE ILM CWA REMAINS IN BETWEEN CUTOFF
SYSTEMS...WITH THE 1 OFF NOVA SCOTIA STAYING NEARLY STATIONARY AND
THUS SLOWING DOWN ANY FORWARD PROGRESSION OF THE CUTOFF LOW IN THE
MIDWEST. WILL SEE A WARMING TREND THESE 2 DAYS...REACHING NORMALS
FOR THIS TIME OF THE YEAR. BY LATE FRIDAY...THE GFS FINALLY WANTS TO
SLOWLY MOVE THE UPPER NOVA SCOTIA LOW SLIGHTLY EASTWARD ALLOWING THE
FORWARD PROGRESSION OF THE MIDWEST LOW TO THE GREAT LAKES. THIS WILL
PULL A WARM FRONT NORTH OF THE AREA BY EARLY SATURDAY...WITH A LOW
CHANCE FOR PCPN. SHULD SEE TEMPS WARM TO ABOVE CLIMO NORMS.
CONTINUED LOW CONFIDENCE IN THE EXTENDED DUE TO MODELS NOTORIOUSLY
NOT HANDLING CUTOFF SYSTEMS VERY WELL.

&&

.MARINE...
FRONTAL BOUNDARY NORTH OF CAPE LOOKOUT AS OF 19 UTC AND WITH UPPER
LEVEL LOW AND CONVECTION OVER THE PIEDMONT SHIFTING TOWARD OUR AREA.
MODEL SHIFT THE FRONT TO QUICKLY TO THE SOUTH OF THE WATERS BY
MORNING. WILL MAINTAIN SMALL CRAFT ADVISORY AS WE SHOULD SEE A QUICK
INCREASE IN THE WINDS TO NEAR SMALL CRAFT VALUES.  WITH THIS RAPIDLY
MOVING SYSTEM EXPECT THE SEAS AND WINDS TO QUICKLY FALL BELOW SMALL
CRAFT VALUES ON TUESDAY.

HIGH PRESSURE WILL CONTROL THE WATERS TUESDAY THROUGH EARLY SATURDAY
BEFORE THE NEXT FRONTAL SYSTEM SLOWLY APPROACHES THE HAIL. NO SMALL
CRAFT ADVISORIES ARE EXPECT THROUGH THIS TIME FRAME.

&&

.AVIATION...
SQUALL LINE TO AFFECT KILM AND KFLO EITHER SIDE OF 22Z. TOUGH CALL
REGARDING HOW MUCH ACTION THE MYRTLES SEE. COLD FRONT WILL CAUSE
SOME UNDERCUTTING LOWERED CIGS THRU FIRST HALF OF THE OVERNIGHT
BEFORE DRYING AND VFR MAY RETURN SOON AFTER 06Z.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM SURF CITY TO S SANTEE RIVER UNTIL
         8AM TUESDAY.

&&

AVIATION...BACON
MARINE...HAWKINS
SHORT TERM...HOEHLER
LONG TERM...HOEHLER
Hazardous weather outlook, Apr 17, 2:15 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
215 PM EDT MON APR 17 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-180845-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
215 PM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A SEVER THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. THE MAIN
THREAT THIS AFTERNOON FROM THUNDERSTORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. STAY TUNED FOR WARNINGS FROM THE NATIONAL WEATHER
SERVICE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED.

AMZ250-252-254-256-180845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
215 PM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. MARINERS
CAN EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING THAT
MAY CREATE STRONG WINDS AND VERY ROUGH SEAS. STAY TUNED FOR ANY
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THIS EVENING AND
OVERNIGHT. STRONG NORTHERLY WINDS BEHIND A COLD FRONT WILL
OVERSPREAD THE COASTAL WATERS THIS EVENING. THESE WINDS WILL REACH
25 KT AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MBB

In the hours before

Special weather statement, Apr 17, 4:01 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT MON APR 17 2006

NCZ087-096-097-SCZ017-024-172145-
ROBESON-BLADEN-PENDER-MARLBORO-DILLON-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...BENNETTSVILLE...DILLON
401 PM EDT MON APR 17 2006

...STRONG STORMS MOVING SOUTHEAST...

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST INTO
MARLBORO...ROBESON...AND BLADEN COUNTIES THROUGH 5 PM. THE STORMS
WILL PUSH INTO PENDER COUNTY BY 430 PM...CONTINUING THROUGH 530
PM. WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE POSSIBLE WITH THESE
STORMS AS THEY PUSH SOUTHEAST AT 35 MPH.

43
Local storm report, Apr 17, 4:14 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
414 PM EDT MON APR 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     5 N TAR HEEL            34.80N 78.79W
04/17/2006  E60 MPH          BLADEN             NC   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUSTS WITH LARGE LIMBS DOWN.

&&

43
Special weather statement, Apr 17, 4:26 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
426 PM EDT MON APR 17 2006

NCZ087-172130-
ROBESON-
INCLUDING THE CITY OF...LUMBERTON
426 PM EDT MON APR 17 2006

...THUNDERSTORMS MOVING INTO SOUTHERN ROBESON COUNTY...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST INTO
SOUTHERN ROBESON BY 445 PM AFFECTING LUMBERTON AND FAIRMONT. HAIL
AND WIND GUSTS NEAR 50 MPH WILL ACCOMPANY THESE STORMS AS THEY
MOVE SOUTHEAST AT 35 MPH.

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:59 PM EDTSevere Thunderstorm WarningILMRobeson31 min
Apr 17, 4:08 PM EDTSevere Thunderstorm WarningILMBladen37 min
Apr 17, 4:45 PM EDTSevere Thunderstorm WarningILMColumbus, Robeson45 min
Apr 17, 4:50 PM EDTSevere Thunderstorm WarningILMPender40 min
Apr 17, 5:04 PM EDTTornado WarningILMColumbus26 min
Apr 17, 5:13 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover62 min
Apr 17, 5:22 PM EDTTornado WarningILMPender23 min
Apr 17, 5:28 PM EDTSevere Thunderstorm WarningILMColumbus17 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.